May 17, 2011
Visit the Forums
"Hot Topics" Library
Change/Update Subscription


LIVING WITH HIV/AIDS


 Are You Sure Supplements Are Safe for People Living With HIV?
Is it safe to take a pre-workout supplement if I'm taking HIV meds? How do we know if supplements are safe for HIVers? What warning signs can I look out for that might indicate my supplements are causing negative effects?

Nelson Vergel responds in the "Nutrition and Exercise" forum


MIXED-STATUS COUPLES


 Can My HIV-Negative Partner Safely Rim Me?
I recently met a guy and after a few dates we've become sexually active with each other. I'm HIV positive and he's not. My doctor says it's not necessary yet for me to be on HIV meds since my CD4 count is above treatment level and my viral load is low. My partner likes to lick the crack of my butt, especially around my butt hole. Can he become HIV positive this way? Are there any other risks with rimming?

Robert J. Frascino, M.D., responds in the "Safe Sex and HIV Prevention" forum


Also Worth Noting: Visual AIDS

Image from the May 2011 Visual AIDS Web Gallery
"Three Days of Blood," 1996; Rebecca Guberman

Visit the May 2011 Visual AIDS Web Gallery to view our latest collection of art by HIV-positive artists! This month's gallery, entitled "Personal, Jesus," is curated by Matthew Lawrence.

BODY SHAPE CHANGES & HIV/AIDS


 How Can I Treat Fat Loss Around My Eyes?
I've been on HIV meds since 2003. I took Trizivir (AZT/3TC/abacavir) and Viramune (nevirapine) until 2008, and then switched to Atripla (efavirenz/tenofovir/FTC) which I still take. I'm 39 years old but I look much older because I have big sunken-in circles around my eyes. Do I need to go to a plastic surgeon for facial filler treatments?

Gerald Pierone, M.D., responds in the "Facial Wasting" forum


HIV/AIDS TREATMENT


 Did I Switch Off the Wrong HIV Med?
I recently started HIV meds for the first time. My doctor first put me on Intelence (etravirine) and Truvada (tenofovir/FTC) and wasn't expecting me to have many side effects. After eight days on the medication I had almost no energy. I was also having problems falling asleep. My doctor switched the Intelence in my regimen to Isentress (raltegravir); again, after about eight days I felt the same effect, plus I was irritable and depressed. Could Truvada have been the culprit in both cases?

Benjamin Young, M.D., Ph.D., responds in the "Choosing Your Meds" forum


 Should I Start Treatment Because of My Low CD4 Count?
I was infected with HIV about four months ago. My CD4 count is 261 and my CD4 percentage is 14.7. How do I know if this is grounds for starting HIV meds? Do CD4 counts generally rise on their own within six months of HIV infection? How long does it take to have a stable CD4 count after infection, without treatment?

Mark Holodniy, M.D., F.A.C.P., C.I.C., responds in the "Understanding Your Labs" forum


More Questions About HIV/AIDS Treatment:


Connect With Others

How Am I Doing So Well After Finding Out I'm HIV Positive? I'll Tell You How!
(A recent post from the "I Just Tested Positive" board)

I was reading most of the posts on here, and ... people seem to be taking the news of becoming positive harder than I have. And that's understandable given the world that we live in and the stigma attached to HIV.

I've been doing OK since I got my diagnosis a month ago. Of course, it would be silly to say that I'm doing GREAT or that everything is perfect, but I've accepted it as something I'll live with. I thought I would share a few things that have helped me:

1) Having friends who I KNOW would be supportive around. ...

2) Getting hooked up with my local HIV/AIDS service organization. ...

3) Getting health care support. ...

4) Realizing that extra challenges aren't the end of the world, even if it seems like it.

I hope this helps someone! -- scottypdx

Click here to join this discussion, or to start your own!

To do this, you'll need to register with TheBody.com's bulletin boards if you're a new user. Registration is quick and anonymous (all you need is an e-mail address) -- click here to get started!



OTHER HEALTH ISSUES & HIV/AIDS


 Will the New "Underarm Testosterone" Have a Negative Effect on My Health?
I've recently learned from the manufacturers of the newly approved topical testosterone supplement Axiron that the potential side effects can include blood clots in the legs, difficulty breathing at night, headaches, diarrhea and an increased risk of prostate cancer, among others. I'm excited about the idea of applying the treatment under the arm like a deodorant, but these side effects seem more dangerous than those associated with other testosterone treatments. Are the possible adverse effects any worse with Axiron than, say, Androgel?

Nelson Vergel responds in the "Nutrition and Exercise" forum


 How Can I Manage Chronic Pain When My Doc Won't Give Me More Pain Meds?
I am a person living with AIDS. My viral load is undetectable and my CD4 count is under 200. I've had chronic pain for more than 10 years and it seems to be getting worse. The issue is getting doctors to understand that I need more pain medication. They know I'm in pain, yet because of others' abusing prescription narcotics, they're making it hard on those of us who need these medications to maintain our quality of life. What can I do about this?

David Fawcett, Ph.D., L.C.S.W., responds in the "Substance Use and HIV" forum


More Questions About Other Health Issues & HIV/AIDS:


HIV TRANSMISSION


 Dried Blood on a Dollar Used to Snort Drugs: Am I At Risk for Any Diseases?
Last night I used a rolled-up 20-dollar bill to snort oxycodone. After using it I noticed a red spot of blood on the bill. I've ruled out HIV since the virus can't last long outside a human body. Are there any other blood-borne diseases a person could contract from sharing a dollar bill between several people's nostrils to snort drugs?

Robert J. Frascino, M.D., responds in the "Safe Sex and HIV Prevention" forum



Advertisement



Activist Central

 Join June 8 NYC Rally at Critical UN Meeting on HIV/AIDS


 JOIN US! Wednesday, May 18 at 3:30 p.m. ET for an HIV PJA Strategy Webinar


 Tell Washington, D.C. to Fully Fund ADAP and Other HIV/AIDS Programs to Prevent Needless Deaths


 NMAC's ADAP Action Campaign: Get Free Flip Video Camera to Collect Stories